Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 69, NWS Salt Lake City, UT

August 25, 2006Davis County, Morgan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 25, 2006, 2:06 PM MDT for Davis County, Morgan County, Utah. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2006, 2:06 PM MDT (20:06 UTC)
Expired
Aug 25, 2006, 2:45 PM MDT
In force
39 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Davis County, UT, Morgan County, UT

The radar

The Salt Lake City radar (KMTX), 65 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 2:10 PM MDTHAIL 0.75Centerville, UTMARBLE TO PENNY SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
2482 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 252006
SVRSLC
UTC011-029-252045-
/O.NEW.KSLC.SV.W.0069.060825T2006Z-060825T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
206 PM MDT FRI AUG 25 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DAVIS COUNTY IN UTAH...
  WESTERN MORGAN COUNTY IN UTAH...

* UNTIL 245 PM MDT.

* AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CENTERVILLE...OR ABOUT NEAR BOUNTIFUL...AND
  WAS MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARMINGTON...FRUIT HEIGHTS AND KAYSVILLE AROUND 215 PM MDT...
  MORGAN AROUND 240 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4113 11144 4102 11155 4085 11183 4085 11189
      4094 11196 4094 11201 4099 11198 4120 11173
      4118 11164 4123 11157

$$

RG
1 follow-up statement
000 
WWUS55 KSLC 252046
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 PM MDT FRI AUG 25 2006

UTC011-029-252056-
/O.EXP.KSLC.SV.W.0069.000000T0000Z-060825T2045Z/
MORGAN UT-DAVIS UT-
246 PM MDT FRI AUG 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DAVIS AND WESTERN
MORGAN COUNTIES EXPIRES AT 245 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER SEVERE. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4113 11144 4102 11155 4085 11183 4085 11189
      4094 11196 4094 11201 4099 11198 4120 11173
      4118 11164 4123 11157

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 11:30 AM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 25, 11:30 AM MDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...COR AVIATION AND FIRE WEATHER SECTION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1130 AM MDT FRI AUG 25 2006

.SYNOPSIS...A PACIFIC TROUGH WILL GRADUALLY MOVE THROUGH THE
NORTHERN GREAT BASIN THROUGH SATURDAY...PUSHING A COLD FRONT THROUGH
THE AREA. HIGH PRESSURE WILL BUILD ACROSS THE REGION SUNDAY THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...REMNANT SURFACE FRONT LIES ACROSS THE DUGWAY GROUNDS
AND EXTENDS EASTWARD ACROSS THE CENTRAL SALT LAKE VALLEY JUST SOUTH
OF KSLC. LOTS OF MID LEVEL CLOUDS EMBEDDED IN STRONG SOUTHWEST FLOW
ALOFT. COOL STABLE AIR NORTH AND WEST OF THE FRONT SHOULD ALLOW FOR
A MOSTLY QUIET DAY. SOUTH AND EAST OF THE FRONT...ENOUGH MOISTURE
REMAINS IN PLACE TO SUPPORT AFTERNOON CONVECTION...STARTING OVER
HIGHER TERRAIN THEN DRIFTING NORTHEAST WITH THE FLOW.

DYNAMICS GET MUCH BETTER THIS EVENING ACROSS NORTHWEST UTAH AS A
POTENT SHORTWAVE APPROACHES. 40-50KTS OF 700-300MB SHEAR PRESENT
FROM 00-06Z. HOWEVER...THE BEST CAPE EAST FROM THE WASATCH BACK
VALLEYS TO THE CO BORDER. NOT ONLY THAT...BUT THE BOUNDARY LAYER AIR
ACROSS THE NORTHWEST IS MUCH MORE STABLE THIS MORNING...AND SHOULDNT
RIPEN ALL THAT MUCH TODAY WITH THICK MID-LEVEL CLOUDS. STILL AM NOT
RULING OUT A FEW STRONG STORMS THIS EVENING WITH THE APPROACH OF THE
SHORTWAVE...BUT DO NOT EXPECT A WIDESPREAD EVENT.

STORMS ACROSS NORTHEAST UTAH HAVE A BETTER CHANCE OF HAIL AND HEAVY
RAINS WITH DEEPER MOISTURE AND BETTER CAPE.

NOT MUCH FOCUS BEYOND TODAY...BUT THE GENERAL CONSENSUS IN THE 12Z
RUNS IS THAT A CLOSED 500MB LOW MOVES ACROSS NORTHERN UTAH SATURDAY
AFTERNOON AND EVENING. COLD POOL ALOFT COULD SUPPORT HAIL-PRODUCING
THUNDERSTORMS DURING MAX HEATING TIMES.

&&

.FIRE WEATHER...THE SOUTHWEST WILL HAVE BREEZY CONDITIONS TODAY
AHEAD OF THE COLD FRONT AND WINDS SHOULD REACH CRITICAL SPEEDS.
DEWPOINTS HOWEVER ARE FAIRLY HIGH AT THIS TIME BUT SHOULD FALL THIS
AFTERNOON AS DRIER AIR MIXES DOWN. HUMIDITIES SHOULD REACH NEAR
CRITICAL LEVELS BUT COVERAGE OF CRITICALLY DRY CONDITIONS MAY BE
MARGINAL. WINDS AND HUMIDITIES WILL BE NEAR CRITICAL LEVELS AGAIN
SOUTH OF THE FRONT SATURDAY ALONG THE ARIZONA BORDER BUT THE
REMAINDER OF THE AREA WILL BE COOLER WITH HIGHER RH.

&&

.AVIATION...LIGHT ERRATIC WINDS THIS MORNING WITH FRONTAL BOUNDARY
NEAR THE FIELD. FLOW WILL BE GENERALLY NORTHWESTERLY...BUT WILL BE
EASILY TAINTED BY RAIN SHOWERS DEVELOPING INTO THE AFTERNOON. THE
FRONT EVENTUALLY PUSHES SOUTH THIS EVENING. EXPECTING STRONG
THUNDERSTORMS TO DEVELOP TO OUR WEST TONIGHT...WHICH MAY IMPACT THE
FIELD WITH STRONG WINDS AND HAIL AFTER 03Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10PM MDT FOR FIRE WX ZONES 437 AND 439.
WY...NONE.

&&

SMITH/WILENSKY
Hazardous weather outlook, Aug 25, 9:00 AM MDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 AM MDT FRI AUG 25 2006

UTZ001>012-015-WYZ021-261200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
900 AM MDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
WEST CENTRAL UTAH...AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER TROUGH WILL APPROACH THE REGION TONIGHT AND PUSH
A COLD FRONT ACROSS NORTHERN UTAH. SCATTERED THUNDERSTORMS WILL
DEVELOP AHEAD THIS COLD FRONT. SOME OF THE STORMS MAY CONTAIN HAIL
...GUSTY WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UPPER TROUGH WILL SETTLE OVER NORTHERN UTAH ON SATURDAY
AND PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ALONG WITH
COOLER TEMPERATURES. DRIER WEATHER EXPECTED ON SUNDAY WHEN THE
SYSTEM DEPARTS TO THE EAST.

A SIGNIFICANT WARMING TREND WILL OCCUR EARLY NEXT WEEK WITH AN
INCREASE OF DAILY THUNDERSTORMS BEGINNING TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ013-014-016>021-261200-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
900 AM MDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH
AND SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT...MAINLY CENTRAL
AND EASTERN UTAH. BREEZY CONDITIONS AND LOWER HUMIDITY WILL RESULT IN
RED FLAG CONDITIONS FOR FAR SOUTHWEST UTAH TODAY. REFER TO FIRE
WEATHER FORECASTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UPPER TROUGH WILL SETTLE OVER NORTHERN UTAH ON SATURDAY. A COLD
FRONT WILL CONTINUE THROUGH SOUTHEAST UTAH DURING SATURDAY
AFTERNOON WITH BREEZY CONDITIONS AHEAD OF THIS. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY...ESPECIALLY
SOUTHEASTERN UTAH.

DRIER WEATHER IS EXPECTED ON SUNDAY WITH THE ONLY SHOWERS LINGERING
IN FAR EASTERN AREAS. A WARMING TREND WILL START MONDAY AND RETURNING
MOISTURE WILL INCREASE DAILY THUNDERSTORMS FOR TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:25 AM MDTRed Flag WarningSLC18 hr
Aug 25, 2:31 PM MDTSevere Thunderstorm WarningSLCCarbon44 min
Aug 25, 2:44 PM MDTFlash Flood WarningSLCCarbon3 hr
Aug 25, 3:01 PM MDTSevere Thunderstorm WarningSLCEmery, Sevier44 min
Aug 25, 3:17 PM MDTSevere Thunderstorm WarningSLCCarbon28 min
Aug 25, 3:48 PM MDTSevere Thunderstorm WarningSLCEmery57 min
Aug 25, 3:58 PM MDTSevere Thunderstorm WarningSLCDuchesne32 min
Aug 25, 4:28 PM MDTSevere Thunderstorm WarningSLCCarbon28 min
Aug 25, 4:35 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele40 min
Aug 25, 4:46 PM MDTSevere Thunderstorm WarningSLCEmery59 min
Aug 25, 5:15 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele, Utah45 min
Aug 25, 5:46 PM MDTSevere Thunderstorm WarningSLCEmery33 min
Aug 25, 5:56 PM MDTSevere Thunderstorm WarningSLCJuab, Utah, Wasatch49 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.